As Seen on newhair.com

 

Hi Dr. Rassman,
I had a procedure of 1,600 grafts done on my front hairline just over 8 months ago. My situation was exactly like that of Steve Hartman’s, whose pictures are on the NHI website. The growth of my grafts didn’t really begin to show until about 2 months after the procedure. Now, after 8 months, the hairs have grown to length, but are very fine and thin in appearance. To compare, my transplanted area at 8 months looks like Steve Hartman’s photos at 5 months. It seems like everywhere I read, 8 months is roughly a good time to indicate how successful a transplant was. I realize that every situation is different, but I’m just wondering if (according to the averages) can I expect more density and fullness in the coming months? Am I just being impatient?

I’m very pleased with my results so far, I think I was just hoping to see a bigger difference sooner. Thanks for any help and I hope to see you the next time I’m in California!

Block Quote

At 8 months, the transplants usually show about 80-90% of the results, with more length coming in the following months. Steve Hartman‘s hair was an average thickness and your hair is very fine, so an apples to apples comparison may not be appropriate. You are asking if all of the hair has grown and the answer is effectively most have grown. You may need another transplant, which is not unusual for a person with very fine hair.

 

For a couple of months now, my head has been extremely itchy, and my hair is falling out much more than it should be. I don’t have any bald spots, the hair just falls out all over the head. The itch is so intense and sometimes it feels 100 times worse than the itch from headlice. I’ve been to the dr’s twice, and hairdresser and many friends have checked, all have confirmed that i don’t have headlice. My 2 teenagers just told me tonight that they have been having the same symptoms. Hair also can just pull out without feeling a thing. I’m making another dr’s appointment, but i think the dr might think it’s all in my head (no pun intended). He says my scalp is in great shape, no flaking or anything. I’m just more concerned now that 2 of my kids are complaining of the same thing. Someone suggested it could be something called rat mites. We do have a lot of mice in our house, as we live in the country, now i’m wondering if rat mites could be the problem. Thanking You in advance for your reply

Block Quote

That certainly is an interesting one. You should look into finding someone that specializes in skin problems, rather than just a general practitioner. I would see a good dermatologist and have your scalp and hair evaluated. There is a hair pull test that the doctor can do for you, which I would recommend having done rather than going to the Orkin or Terminex folks to get your head fumigated. Clearly, fomr my answer, you can see that this is not an area of my expertise.

 

I am an 18 year old female college student and I have been noticing for about 3 months that right at my bang area, my hair is thinning and I can see my scalp. It not real bad, I mean you cant look at me and say your going bald.I am the only on that notices it. So yeah its not in horrible condition to where it is noticable. I just see it because of cousre I am a girl and look for things like that. What could it be: stress, diet, dying my hair? How can I help my problem? Please help me it bothers me so much even though its hardly noticable except by me when im staring at it…HELP!!

Block Quote

There is a typical female pattern of hair loss just behind the first 1/3 inch of hairline, in the area of the forelock. Whatever you have, you need to see a doctor who can evaluate you in person for miniaturization and determine if you do have female genetic balding. For your peace of mind, you should know that there are things that can be done for it. Overall testing of women for a variety of conditions are well discussed in this blog (see Female Hair Loss category).

 

In response to the blog posting Female Hair Loss After Braids


Hi Dr. Rassman i just wanted to know about the recent 18 year old girl who is losing her hair because of the braids… I wanted to know if it could be possible that she could be suffering from Telogen Effluvium, because of her taking diet pills causing her to crash diet and her hair falling out as much as it has?

Block Quote

Yes, this is possible. Crash diets are a major cause of hair loss in young women, especially compounded with the braids, if there is substantial pulling on the hair.

 

Hello Dear Doctor:
I’ve been using Proscar for several years and it works for me. A year ago I started to use Minoxidil 5%, twice a day. It works too, noticiablly in the topical area, and possibly thickening other areas. But recently, I started to apply Minoxidil 5% once a day. I’ve been doing so for about 2 months, didn’t see any bad effect. Should I continue to apply it once a day, or change back to twice a day? Another important question, I usually try to apply it everywhere not only the topical area. Do you think that helps more? if not, I wouldn’t waste the time. Or, even if I only apply it to the topical area, it works the same as I apply it in other areas too? Can you define the topical area more precisely for me? You answer will save me lots of time each day, so change my life significantly, I appreciate it.

Block Quote

Apply the minoxidil twice a day to the area that you want to see the benefit from it. Although there is some systemic absorption, minoxidil’s greatest impact is at the point it is applied regularly.

 

i’m female and have been getting red dots on me that get a circle then the hair falls out, it burns and itches. Do you think I will go bald? Or will my hair grow back?

Block Quote

Based on your description, an itchy, red, circular ring lesion with hair loss might be due to a fungal or bacterial infection. If it is a fungus on the head, it is called Tinea Capitis. If the lesion is located on your body, it is called Tinea Corporus. If the infection is due to fungus, then the hair will grow back. You should see your doctor to get the diagnosis and appropriate treatment.

 

Sorry for troubling you so much on finax (guess its propecia in US). I have been hearing varied views on finasteride side effects. Some websites project it scarily. Very few doctors here in India recommend it. It’s confusing. Whats your final take? Why is this scary thing all over? I mean why do you think many doctors do not allow their patients to use this drug?? Thanks

Block Quote

I have great difficulty with doctors who do not use this drug in men who are losing hair. The main motivation for many of them is to get the most money from their patients by chasing hair loss. This is a question of priorities. Who comes first, the patient or the doctor’s pocket?

 

doctor,
i have been using rogaine for about 4 years. i went to the 5% a couple of years ago, not too long after that, i only have been applying it a night, because it does tend to irritate my scalp. i thought it was helping me keep the hair i have, no regrown hair at all, but now at age 40, in the last 6 months i have seen an increase in hair loss. i have a good amount of hair on the top, but it is thinning worse and my bald spot has gotten bigger. should i stop rogaine even though i only use it at night, and if i do stop it will it accelerate my hair loss because i have been using it for the last few years? i realize i should have kept up with my dermatologist. any info is appreciated.

Block Quote

The use of Rogaine once a day has poor value. Twice a day is the recommended dosage. If you are a male and you have not started Propecia, then I would suggest that you do so,as it is the best way to control the crown loss and possibly reverse it. That does require a doctor’s prescription and should be accompanied by an examination of your head for miniaturization. If you have any Rogaine dependence (unlikely with a once a day treatment) then withdrawing it might risk more hair loss. So if you are a male, then continue what you are doing and make only one change, taking Propecia for 8 months. If you are a female, then there is no other choice but to go on Rogaine twice a day.

 

Dr,
I was wondering if a multivitamin or calcium citrate pill would interfere with the workings of a propecia pill. Would it be safe to take all three pills together in the morning? Also, because of my schedule I find it impossible to take propecia the same time every day. Am I doing myself a disservice? I’ll appreciate any comments, take care

Block Quote

You can take multivitamins or calcium citrate with Propecia. The time of day you take Propecia is not critical, but mornings are best because testosterone levels are highest then.

 

I am 72 and have been diagnosed with prostate cancer and diabetes. My hair is thinning rapidly and my scalp is itchy and greasy. Washing only accelerates the loss. Do you think there is any connection and is there anythig that can be done about the hair problem.(It is very fine and “flyaway”).

Block Quote

Many people with prostate cancer will be treated with finasteride. If your doctor is willing to add this to your treatment, the hair loss may slow, stop, or reverse. If the cancer is not under control, it might contribute to hair loss. Stress is a major cause of hair loss and I can only imagine that the stress you are going through is adding to this process. Diabetes, if it gets out of control, can contribute to hair loss as well.

 

Valid CSS!

HTML 5 Validated